New York, 2011

Hail in New York, June 8, 2011

June 8, 2011 · NWS BUF · 1 event in 1 county or zone

A thunderstorm complex developed during the late evening hours of the 7th over Lake Huron then moved southeast across the lower Lakes region. As the thunderstorms crossed eastern Lake Erie and moved onshore in Chautauqua county during the early overnight hours they produced hail measured to one inch in diameter at Dunkirk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm complex developed during the late evening hours of the 7th over Lake Huron then moved southeast across the lower Lakes region. As the thunderstorms crossed eastern Lake Erie and moved onshore in Chautauqua county during the early overnight hours they produced hail measured to one inch in diameter at Dunkirk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 12:47 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 8, 12:47 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
147 AM EDT WED JUN 8 2011

.SYNOPSIS...
A RIDGE WILL BE IN PLACE THROUGH WEDNESDAY NIGHT WITH SUMMER HEAT
AND HUMIDITY. A COLD FRONT WILL CROSS THE REGION LATE THURSDAY
AND THURSDAY NIGHT WITH THE RISK OF MORE THUNDERSTORMS...FOLLOWED
BY COOLER AND DRIER CONDITIONS FRIDAY. UNSETTLED WEATHER WILL RETURN
FOR SATURDAY BEFORE SOME IMPROVEMENT SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AN MCS CENTERED JUST WEST OF TORONTO AT 0430Z CONTINUES TO MAINTAIN
ITSELF WITH CLOUD TOP TEMPS OF -65 TO -67C AND FREQUENT CLOUD TO
GROUND LIGHTNING...BUT OVER THE PAST 90 MINUTES OR SO...THE COMPLEX
HAS DISPLAYED A FAIRLY SUBSTANTIAL 'TURN' TO THE RIGHT.

WHILE THE AIRMASS OVER SOUTHERN ONTARIO IS QUITE UNSTABLE WITH LI'S
OF -4 AND SFC DEW POINTS IN THE LOWER 70S...THE MCS IS NOW SHOWING
SIGNS OF DIVING WEST OF BUFFALO. THIS WOULD TAKE THE SYSTEM TOWARDS
EASTERN LAKE ERIE AND CHAUTAUQUA COUNTY WHERE THE AIRMASS IS QUITE A
BIT MORE UNSTABLE THAN THAT OVER THE NIAGARA FRONTIER AND LAKE
ONTARIO.

THE MCS HAS SHOWED IMPRESSIVE CORES ABOVE 20K FT AND LIKELY CONTAINS
LARGE (OVER 1 INCH) HAIL...AND NO DOUBTABLY CONTAINS FREQUENT CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAIN AND PROBABLY WIND GUSTS IN
EXCESS OF 40 KNOTS. SPEAKING OF LIGHTNING...THIS SYSTEM IS PRODUCING
UNUSUALLY HIGHER AMOUNTS OF POSITIVE GROUND STRIKES. THESE STRIKES
ARE MUCH MORE EFFICIENT AT KNOCKING OUT POWER AND CAUSING STRUCTURE
FIRES. A MORE IMMEDIATE CONCERN FOR THE U.S. SIDE OF THE BORDER
MAY BE FOR ANY LATE NIGHT BOATERS ON LAKE ERIE THOUGH.

AS MENTIONED...THE MCS IS NOW HEADING MORE TOWARDS EASTERN LAKE ERIE
AND CHAUTAUQUA COUNTY. THE STORM PREDICTION CENTER CONTINUES TO
CLOSELY WATCH THIS AREA OF STORMS...AS A WATCH MAY BE REQUIRED IF IT
HOLDS ITS INTENSITY.

OTHERWISE...THE OVERNIGHT WILL BE QUITE MILD. TEMPERATURES WILL
AVERAGE AT LEAST 10 DEGREES F HIGHER THAN THOSE FROM LAST NIGHT.
READINGS WILL ONLY DROP TO THE UPPER 60S TO NEAR 70 OVER THE WESTERN
COUNTIES AND MID TO UPPER 60S EAST OF LK ONTARIO. THESE READINGS
WILL BE ABOUT 10-15 DEG ABOVE NORMAL EARLY JUNE VALUES.

FOR WEDNESDAY...GENERAL HIGH PRESSURE WILL BE IN PLACE. THERE IS
QUITE A BIT OF INSTABILITY ALOFT DURING THIS TIME BUT A WARM NOSE
NEAR 950MB WILL PROBABLY PROVIDE ENOUGH CIN TO PREVENT CONVECTION SO
WILL KEEP FORECAST DRY. TEMPS WILL BE THE MAIN CONCERN WITH
WEDNESDAYS HIGHS STILL EXPECTED TO REACH THE LOWER 90S INLAND AND
INTO THE LOWER TO MID 80S NEAR THE LAKE SHORE. SOME HAZE IS ALSO
POSSIBLE OVERNIGHT WITH MUGGY CONDITIONS.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
THIS PERIOD BEGINS WITH A HOT AND HUMID WED EVE WITH A CAP
INHIBITING ANY CONVECTION...DESPITE CAPES OF 3000+. MAY SEE SOME
ACTIVITY SKIRT THE ST LAWR VALLEY SO WILL HAVE LOW CHC POPS NORTH OF
WATERTOWN. IT WILL BE A VERY MUGGY AND UNCOMFORTABLE NIGHT WITH
TEMPS REMAINING IN THE 70S ON THE LAKE PLAIN.

MAIN FOCUS DURING THIS PERIOD WILL BE THE PASSAGE OF A COLD FRONT
DURING THURSDAY. MODELS IN FAIRLY GOOD AGREEMENT IN FLATTENING THE
UPPER RIDGE AND ALLOWING A COLD FRONT TO SAG INTO THE AREA DURING
THE DAY...BUT IT WILL NOT BE A CLEAN PASSAGE...AS THERE WILL BE
SEVERAL BOUNDARIES SO EXPECT PLENTY OF CLOUDINESS AND PERIODIC
SHOWERS/TSTMS DURING THE DAY. THE MIDDAY/EARLY AFTERNOON FROPA AND
ASSOCIATED CLOUDINESS WILL INHIBIT MAXIMUM HEATING AND LIMIT
INSTABILITY A BIT...SO SEVERE POTENTIAL IS LOW...ALTHOUGH IT WILL BE
VERY HUMID WITH PW'S OF 1.5 INCHES SO ANY STORMS CAN PRODUCE
DOWNPOURS. WILL TAPER DOWN POPS LATER IN AFTERNOON FROM NORTHWEST TO
SOUTHEAST WITH DRY WX AFTER MIDNIGHT AREAWIDE.

FRIDAY SHOULD BE A PLEASANT DAY...AS FRONT STALLS OUT JUST FAR
ENOUGH SOUTH TO ALLOW FOR A BUBBLE OF HIGH PRESSURE TO WORK DOWN
FROM ONTARIO. 850 MB TEMPS OF 8-10C SUPPORT L70S WITH A NORTHEAST
FLOW AND LOW HUMIDITY. CLOUDS WILL BEGIN TO STREAK INTO WESTERN
AREAS DURING THE AFTERNOON THOUGH AS WARM ADVECTION LOOKS TO BEGIN
IN EARNEST FRI NT AS A MID LEVEL TROUGH AND ASSOCIATED SFC WAVE
APPROACHES FROM THE WESTERN LAKES. WILL INTRODUCE CHC POPS BY LATE
EVENING WEST AND AFT MIDNIGHT EAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
***MAJOR CHANGE TO WEEKEND FORECAST***
MODELS IN GOOD AGREEMENT IN TAKING FAIRLY VIGOROUS SYSTEM RIGHT
ACROSS THE EASTERN LAKES ON SATURDAY. WILL THEREFORE NEED TO BOOST
POPS DRAMATICALLY SATURDAY TO LIKELY. SPECIFIC DETAILS ON TIMING AND
COVERAGE OF RAIN WILL DEPEND ON PATH OF THE SFC LOW. IF IT PASSES
RIGHT OVER OR JUST SOUTH...LOOK FOR A RAINY DAY...IF IT PASSES MORE
NORTH..OVER SRN ONTARIO/LK ONTARIO...LOOKS FOR MORE OF A SHOWERY
SCENARIO WITH DRY PERIODS. THIS LATTER SOLUTION APPEARS MORE LIKELY
PER LATEST ECMWF. IN ANY CASE...SATURDAY LOOKS QUITE UNSETTLED.

SYSTEM PULLS EAST SAT NT AND MOVES TO NRN NEW ENG SUNDAY. WILL KEEP
CHC POPS IN EASTERN AREAS FOR SUNDAY BUT THE WEST SHOULD DRY OUT
SUFFICIENTLY FOR A DECENT DAY WITH 850 MB TEMPS OF 10-12C SUPPORTING
M70S...ALTHOUGH EC IS A BIT COOLER.

MONDAY AND TUESDAY LOOK PLEASANT AT THIS STAGE. UPPER LOW CLOSES OFF
OVER QUEBEC OR NRN NEW ENGLAND BUT A BIT TOO FAR EAST TO HAVE MUCH
EFFECT ON US. WEAK SECONDARY TROUGH MAY RESULT IN SOME CLOUDINESS
AND THE ODD SHOWER E OF LK ONTARIO MONDAY BUT WEST STAYS DRY AS A
SFC RIDGE APPROACHES. RIDGE CRESTS OVER AREA MON NT AND SLIDES EAST
TUESDAY. WILL LEAVE TUES DRY AT THIS STAGE WITH WARM ADVECTION
BEGINNING...LEADING TO MAXES IN M-U 70S. GFS BRINGS SHOWER THREAT IN
LATER IN DAY BUT WILL FOLLOW SLOWER DRY HPC AND 12Z ECMWF SOLUTIONS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THE MCS SOUTHERN ONTARIO AT 05Z IS THE MAIN CONCERN FOR THE OVERNIGHT
PERIOD. THIS AREA OF SHOWERS AND THUNDERSTORMS IS NOW EXPECTED TO
SETTLE SOUTHEAST ACROSS THE EXTREME WESTERN COUNTIES OF NEW YORK
AFTER 2 AM. IF THE MCS HOLDS TOGETHER...KBUF/KIAG COULD EXPERIENCE
AN HOUR OF MVFR VSBYS/CIGS AS THE SHRA AND TSRA MOVE SOUTHEAST.

OTHERWISE...SOME MVFR VSBYS ARE EXPECTED OVER THE WESTERN
COUNTIES...ESPECIALLY ACROSS THE SRN TIER.

FOR TODAY...ANY EARLY MORNING FOG WILL GIVE WAY TO SUN FILLED
VFR CONDITIONS. SFC WINDS WILL BECOME GUSTY DURING THE MIDDAY AND
AFTERNOON...ESPECIALLY FOR KIAG AND KBUF WHERE WINDS COULD GUST TO
30 KNOTS. WINDS WILL DIE DOWN BY SUNSET WITH CIRRUS CEILINGS AND VFR
CONDITIONS PERSISTING.

OUTLOOK...
TONIGHT...MAINLY VFR. SOME MVFR VSBYS IN HAZE/BR.
THURSDAY...VFR/MVFR WITH A CHANCE OF THUNDERSTORMS.
FRIDAY...VFR.
SATURDAY...POSSIBLY MVFR WITH SHOWERS.

&&

.MARINE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER LAKE HURON THIS
EVENING WILL MOVE EAST SOUTHEAST DURING THE OVERNIGHT. THIS AREA OF
CONVECTION WILL LIKELY HOLD TOGETHER AND MOVE ACROSS MUCH OF WESTERN
LAKE ONTARIO BETWEEN 05-09Z...WITH A CHANCE THAT THE LEADING EDGE OF
THE ACTIVITY COULD INCLUDE STRONG WIND GUSTS. BOATERS ON LAKE
ONTARIO SHOULD BE AWARE OF THIS THREAT AND ACT ACCORING FOR THE
OVERNIGHT PERIOD.

THERE IS A LESSER CHANCE THAT THE STORMS WILL CROSS LAKE ERIE...BUT
THE POTENTIAL IS THERE.

OTHERWISE...A WEAK SFC PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS
OVERNIGHT. THIS GRADIENT WILL TIGHTEN DURING THE DAY WEDNESDAY WITH
WINDS FRESHENING FROM THE SOUTHWEST. THIS COULD LEAD TO SMALL CRAFT
ADVISORIES ON THE NEARSHORE WATERS OF LK ERIE.

&&

.CLIMATE...
WED HAS POTENTIAL TO BE THE HOTTEST DAY OF THE YEAR ACROSS MOST OF
OUR REGION AS 850 MB TEMPS OF 20-22C SUPPORT L90S. ROCHESTER HAS A
GOOD SHOT OF REACHING OR EXCEEDING THEIR RECORD OF 92 SET IN 2007.
ONCE AGAIN THE SW WIND OFF LK ERIE WILL KEEP BUF MORE TOLERABLE...IN
MID TO UPPER 80S...FALLING SHORT OF THE RECORD OF 91 IN 1968.
WATERTOWN WILL ALSO FALL JUST SHY WITH THE SW WIND OFF LK
ONTARIO...THEIR RECORD IS 90 IN 2007.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...RSH/ZAFF
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...RSH/WCH
MARINE...RSH/ZAFF
CLIMATE...SFM
Hazardous weather outlook, Jun 7, 4:46 AM EST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
546 AM EDT TUE JUN 7 2011

NYZ001>008-010-011-085-081000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-SOUTHERN ERIE-
546 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT
SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON
LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING.

A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL
FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012>014-019>021-081000-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
546 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A
SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT
SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON
LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING.

A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL
FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
546 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL
FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS
PRODUCING STRONG WINDS AND HIGH WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 7, 11:09 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1209 AM EDT WED JUN 8 2011

NYZ001-002-010-011-080600-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA
1209 AM EDT WED JUN 8 2011

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON THE NIAGARA
FRONTIER...

A CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTHERN ONTARIO ABOUT 40
MILES WEST OF TORONTO ARE MOVING SOUTHEAST TOWARDS THE NIAGARA
FRONTIER AND WILL ARRIVE BETWEEN 130 AM AND 2 AM. IF THESE STORMS
MAINTAIN THEIR INTENSITY THEY MAY PRODUCE LOCALLY SEVERE WEATHER
ACROSS PORTIONS OF THE NIAGARA FRONTIER WITH HAIL AND STRONG WINDS
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER SOURCE OF WEATHER
INFORMATION FOR POSSIBLE WATCHES AND WARNINGS.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chautauqua

When
June 8, 1:57 AM EST
Where
Chautauqua County, 0.86 mi NW of Dunkirk
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.490, -79.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327069.